Alert archive / North Carolina / Flood Watches in 2011

Flood Watch 2, NWS Blacksburg, VA

February 27, 2011Mercer County, Summers County, West Virginia; 5 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this flood watch at Feb 27, 2011, 1:55 PM EST for Mercer County, Summers County, West Virginia; 5 counties in Virginia; 6 counties in North Carolina. It took effect at Feb 28, 2011, 4:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2011, 1:55 PM EST (18:55 UTC)
In effect from
Feb 28, 2011, 4:00 AM EST
Expired
Feb 28, 2011, 10:04 PM EST
In force
18 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WGUS61 KRNK 271855
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EST SUN FEB 27 2011

...HEAVY RAINFALL POSSIBLE ON MONDAY...

.A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATER MONDAY
AFTERNOON. DEEP MOISTURE AHEAD OF THE FRONT WILL COMBINE WITH THE
BOUNDARY TO PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS
ESPECIALLY LATER MONDAY MORNING THROUGH MONDAY AFTERNOON. THIS
COULD RESULT IN PERIODS OF VERY HEAVY RAINFALL CAPABLE OF
PRODUCING RAINFALL AMOUNTS OF AROUND TWO INCHES OR MORE.


VAZ007-WVZ042-043-045-280300-
/O.NEW.KRNK.FA.A.0002.110228T0900Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
155 PM EST SUN FEB 27 2011

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST 
 WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST 
 VIRGINIA...TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...
 MERCER AND SUMMERS.

* FROM LATE TONIGHT THROUGH MONDAY EVENING.

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL
  LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS THE REGION. LOCALLY
  HIGHER TOTALS COULD OCCUR ALONG THE WESTERN SLOPES. THIS IN
  COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD
  RESULT IN FLOODING.

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER
  SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE
  THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF
  MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY
  RAIN HAS ENDED MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
6 follow-up statements
435 
WGUS61 KRNK 280247
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EST SUN FEB 27 2011

...HEAVY RAINFALL POSSIBLE ON MONDAY...

.A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATER MONDAY
AFTERNOON. DEEP MOISTURE AHEAD OF THE FRONT WILL COMBINE WITH THE
BOUNDARY TO PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS
ESPECIALLY LATER MONDAY MORNING THROUGH MONDAY AFTERNOON. THIS
COULD RESULT IN PERIODS OF VERY HEAVY RAINFALL...WITH 
AMOUNTS OF TWO INCHES OR MORE.

VAZ007-WVZ042-043-045-281100-
/O.CON.KRNK.FA.A.0002.110228T0900Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
947 PM EST SUN FEB 27 2011

...FLOOD WATCH REMAINS IN EFFECT FROM 4 AM EST MONDAY THROUGH
MONDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...
 INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...
 TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND 
 SUMMERS.

* FROM 4 AM EST MONDAY THROUGH MONDAY EVENING

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL
  LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST VIRGINIA
  AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY OCCUR IF
  THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN COMBINATION WITH
  WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD RESULT IN
  FLOODING.

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER 
 SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE 
 THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF 
 MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE 
 HEAVY RAIN HAS ENDED MONDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
509 
WGUS61 KRNK 280819
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EST MON FEB 28 2011

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

.A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY.  DEEP
MOISTURE AHEAD OF THE FRONT WILL COMBINE WITH THE BOUNDARY TO
PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS ESPECIALLY 
IN THE AFTERNOON. THIS COULD RESULT IN PERIODS OF VERY HEAVY
RAINFALL...WITH LOCALIZED AMOUNTS OF ONE TO TWO INCHES.

VAZ007-WVZ042-043-045-281700-
/O.CON.KRNK.FA.A.0002.110228T0900Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
319 AM EST MON FEB 28 2011

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...
 INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...
 TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND 
 SUMMERS.

* THROUGH THIS EVENING

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT 
 WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST 
 VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY 
 OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN 
 COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL 
 COULD RESULT IN FLOODING. 

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER 
 SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE 
 THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF 
 MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE 
 HEAVY RAIN HAS ENDED MONDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
918 
WGUS61 KRNK 281711
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EST MON FEB 28 2011

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

.A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. BANDS OF
SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL RESULT IN 
IN PERIODS OF VERY HEAVY RAINFALL...WITH LOCALIZED AMOUNTS OF ONE
TO TWO INCHES.

VAZ007-WVZ042-043-045-010115-
/O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
1211 PM EST MON FEB 28 2011

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...
 INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...
 TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND 
 SUMMERS.

* UNTIL 10 PM EST THIS EVENING

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT 
 WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST 
 VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY 
 OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN 
 COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL 
 COULD RESULT IN FLOODING. 

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER
  SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE
  THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF
  MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY
  RAIN HAS ENDED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
553 
WGUS61 KRNK 281840
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EST MON FEB 28 2011

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

.A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. BANDS OF
SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL RESULT IN IN
PERIODS OF VERY HEAVY RAINFALL...WITH LOCALIZED AMOUNTS OF ONE TO
TWO INCHES.

NCZ001>003-018>020-VAZ009-015-016-010245-
/O.EXA.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...MARION...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX
140 PM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE

* FLOOD WATCH TO INCLUDE PORTIONS OF NORTH CAROLINA AND 
 SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH 
 CAROLINA...ALLEGHANY NC...ASHE...SURRY...WATAUGA...WILKES AND 
 YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...GRAYSON AND SMYTH.

* UNTIL 10 PM EST THIS EVENING

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL
  LIKELY BRING PERIODS OF HEAVY RAIN TO NORTHWEST NORTH CAROLINA
  AND ALONG THE VIRGINIA BORDER THIS AFTERNOON AND EVENING.
  UPWARDS OF TWO INCHES OF RAIN IN LESS THAN AN HOUR IS
  POSSIBLE...AND LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS
  MOVE OVER THE SAME AREA. 

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER 
 SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE 
 THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF 
 MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE 
 HEAVY RAIN HAS ENDED TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$

VAZ007-WVZ042-043-045-010245-
/O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
140 PM EST MON FEB 28 2011

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...
 INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...
 TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND 
 SUMMERS.

* UNTIL 10 PM EST THIS EVENING

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT 
 WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST 
 VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY 
 OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN 
 COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL 
 COULD RESULT IN FLOODING. 

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER 
 SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE 
 THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF 
 MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE 
 HEAVY RAIN HAS ENDED TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
573 
WGUS61 KRNK 282103
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EST MON FEB 28 2011

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

.A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. BANDS
OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL RESULT IN IN
PERIODS OF VERY HEAVY RAINFALL...WITH LOCALIZED AREAS RECEIVING UP
TO AN ADDITIONAL INCH OF RAINFALL ON TOP OF WHAT HAS ALREADY FALLEN.

VAZ007-WVZ042-043-045-010300-
/O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
403 PM EST MON FEB 28 2011

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...
 INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...
 TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND 
 SUMMERS.

* UNTIL 10 PM EST THIS EVENING

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL
  LIKELY BRING AN ADDITIONAL INCH OF RAIN ACROSS PARTS OF WEST
  VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY
  OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN
  COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD
  RESULT IN FLOODING.

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER
  SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE
  THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF
  MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY
  RAIN HAS ENDED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$

NCZ001>003-018>020-VAZ009-015-016-010300-
/O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...MARION...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX
403 PM EST MON FEB 28 2011

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
 THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...
 ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST 
 VIRGINIA...CARROLL...GRAYSON AND SMYTH.

* UNTIL 10 PM EST THIS EVENING

* SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL
  LIKELY BRING PERIODS OF HEAVY RAIN TO NORTHWEST NORTH CAROLINA
  AND ALONG THE VIRGINIA BORDER THIS EVENING. AN ADDITIONAL INCH
  OF RAINFALL IS POSSIBLE ON TOP OF WHAT HAS ALREADY FALLEN...AND
  LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE
  SAME AREA.

* SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER
  SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE
  THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF
  MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY
  RAIN HAS ENDED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
876 
WGUS61 KRNK 010304
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EST MON FEB 28 2011

...RAINFALL HAS MOVED EAST OF THE AREA...

.THE COLD FRONT HAS PUSHED ALL THE HEAVY RAINFALL EAST OF THE
REGION THIS EVENING...AND WHILE RUNOFF IS STILL RESULTING IN SOME
MINOR FLOODING ACROSS SOUTHWEST VIRGINIA...MOST STREAMS AND CREEKS
ARE SLOWLY HEADING BACK DOWN.

NCZ001>003-018>020-VAZ007-009-015-016-WVZ042-043-045-010415-
/O.CAN.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
GRAYSON-CARROLL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...MARION...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...
BLUEFIELD...FLAT TOP...HINTON...HIX...LEWISBURG...QUINWOOD...
DUO...RAINELLE
1004 PM EST MON FEB 28 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELED. RUNOFF
FROM EARLIER RAINFALL MAY STILL RESULT IN MINOR FLOODING OF SMALL
CREEKS AND STREAMS THROUGH ABOUT MIDNIGHT. OTHERWISE...STREAMS
SHOULD SLOWLY FALL BELOW BANKFUL THROUGHOUT THE NIGHT.

$$

SK

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Feb 27, 10:08 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 27, 10:08 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 AM EST SUN FEB 27 2011

.SYNOPSIS...
WARMER TEMPERATURES AND GULF MOISTURE RETURN TO THE REGION TODAY
AND TONIGHT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. STRONG
THUNDERSTORMS WILL BE POSSIBLE MONDAY AS A COLD FRONT MOVES
THROUGH THE AREA. COOLER AIR WILL MOVE BACK INTO THE REGION AS
HIGH PRESSURE BUILDS ON BEHIND THE FRONT ON MONDAY NIGHT AND
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWER ACTIVITY CROSSING THE NORTHERN HALF OF THE FORECAST AREA
HAS DIMINISHED TO VERY LIGHT SPRINKLES THIS MORNING...BUT WILL
STILL BE KEEPING AN EYE ON CONVECTION CROSSING EASTERN
TENNESSEE...WHICH WILL BEGIN AFFECTING OUR AREA DURING THE EARLY
AFTERNOON. THE MORNING FORECAST PACKAGE APPEARS TO BE IN GOOD
SHAPE. ONLY ADJUSTMENTS MADE WERE TO UPDATE THE HOURLY
TEMPERATURES AND DEWPOINTS BASED ON CURRENT TRENDS.

/PREVIOUS DISCUSSION ISSUED AT 659 AM/...
SCATTERED SHOWERS HAVE DEVELOPED FROM EASTERN KENTUCKY INTO
SOUTHEAST WEST VIRGINIA. HAVE ADDED CHANCE OF RAIN IN FOR THIS
MORNING.

A WARM FRONT CROSSES FROM SOUTH TO NORTH THROUGH THE REGION
TODAY. THIS WILL LEAD IN MUCH HIGHER SURFACE A ND 850 MB DEW
POINTS. PRECIPITABLE WATER VALUES WILL BE MUCH CLOSER TO ONE INCH
ACROSS THE FORECAST AREA TONIGHT. MODELS ARE NOT SHOWING MUCH
FORCING BUT THERE IS WEAK ISENTROPIC LIFT THAT COMES THROUGH THE
TENNESSEE VALLEY WITH AN INCREASE IN LOW LEVEL MOISTURE THIS
AFTERNOON.

A MORE SIGNIFICANT BAND OF SHOWERS IS EXPECT TO DEVELOP JUST
NORTH OF THE WARM FRONT WHICH WILL RESULT IN THE BEST CHANCE OF
RAIN OVER SOUTHEAST WEST VIRGINIA. CAPES THIS AFTERNOON MAY REACH
200 J/KG WITH LIFTED INDEX VALUES LOWERING TO BELOW ZERO. SO HAVE
KEPT A SLIGHT CHANCE OF THUNDER IN FOR LATE THIS AFTERNOON.

WITH THE CHANGE IN AIR MASS TODAY 850 MB TEMPERATURES RISE TO
AROUND +10 THEN CONTINUE TO WARM OVERNIGHT. HAVE GONE WARMER THEN
GUIDANCE FOR MAXIMUM TEMPERATURES TODAY. CLOUDS WILL HOLD BACK
WARMING POTENTIAL BUT WITH STRONG WARM AIR ADVECTION HIGHS SHOULD
STILL BE ACROSS THE 70S IN THE FOOTHILLS AND PIEDMONT. EXPECT
LITTLE DROP IN TEMPERATURES OVERNIGHT. AN INCREASING LOW LEVEL JET
WILL ALSO HELP KEEP TEMPERATURES UP. A WIND ADVISORY MAY BE NEEDED
EARLY MONDAY MORNING IN THE MOUNTAINS BUT WILL WAIT TO SEE HOW THE LOW
LEVEL JET LOOKS IN THE NEXT MODELS RUNS SINCE THIS WOULD BE LATE
2ND PERIOD ADVISORY.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WILL BE WATCHING A COLD FRONT SINK TO THE SOUTH AND OVER THE REGION
ON MONDAY. ONE SURFACE WAVE...NEAR LAKE ERIE MONDAY MORNING...WILL
PUSH THE FRONT ACROSS THE SOUTHERN OHIO AND TENNESSEE VALLEY. A
SECOND WAVE DEVELOPS IN THE TENNESSEE VALLEY MONDAY MORNING THEN
TRACKS ALONG THE FRONT AND OVER THE AREA MONDAY AFTERNOON. THIS
SECOND WAVE WILL SLOW THE FRONT UP SOME...ALLOWING AT LEAST THE
SOUTHEAST PORTION OF THE AREA TO WARM AND BECOME UNSTABLE DURING
THE AFTERNOON.

WITH THE FRONT COMING ACROSS THE AREA DURING PEAK
HEATING...INSTABILITIES WILL PRODUCE THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE AS ECHOS COULD BOW WITH THE MAIN THREAT
BEING STRAIGHT LINE WINDS. HELICITY ALSO STRONG ENOUGH TO HAVE AN
ISOLATED THREAT OF TORNADOES. WITH A STRONG SIGNATURE...WOULD NOT BE
SURPRISED TO HAVE PORTIONS OF THE AREA IN A SEVERE THUNDERSTORMS
WATCH ON THE LAST DAY OF THE CLIMATIC WINTER. DEPENDING ON HOW FAST
THE SECOND LOW PRESSURE TAKES TO DEVELOP AND MOVE NORTHEAST OF THE
AREA...SEVERE THREAT COULD LINGER INTO THE EVENING.

HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY MONDAY NIGHT. THE
PRESSURE GRADIENT BETWEEN THE EXITING LOW AND INCOMING HIGH...WILL
BRING WINDY CONDITIONS TO THE AREA MONDAY NIGHT INTO TUESDAY MORNING.
THE INVERSION SHOULD KEEP THE HIGHEST WINDS ALONG RIDGE TOPS
OVERNIGHT THEN MIX DOWN TUESDAY MORNING. DESPITE THE STRONG PRESSURE
RISES...THE 85H JET WEAKENS TUESDAY MORNING TO ONLY HAVE WINDY AND
GUSTY CONDITIONS BELOW CRITERIA. ANY WINDS TUESDAY MORNING RELAX
THROUGH THE AFTERNOON AND OVERNIGHT AS THE CENTER OF THE RIDGE MOVES
OVER THE REGION.

VERY WARM AND NEAR RECORD TEMPERATURES EXPECTED MONDAY AND COULD BE
20F ABOVE NORMAL...ESPECIALLY IF CLOUDS AND SHOWERS ARE DELAYED IN
THE MORNING. DEW POINTS ALSO ON THE RISE AND COULD MATCH TYPICAL
NORMAL HIGH TEMPERATURES...IN THE 50S. OVERNIGHT LOWS A LITTLE
TRICKY AS THE WARMER NAM IS SLOWER WITH MOVING 85H THETA-E FRONT
ACROSS THE AREA. WILL GO IN BETWEEN GUIDANCE WITH A 50-50 BLEND. ON
TUESDAY...THE CHILLY HIGH PRESSURE WILL BE CENTERED OVER THE AREA
AND KNOCK TEMPERATURES BACK TOWARD NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LOW AMPLITUDE MEAN FLOW EXPECTED OVER THE CONUS FOR MOST OF THE
EXTENDED PERIOD. A SHORTWAVE PASSING BY TO OUR NORTH MAY PUSH A DRY
COLD FRONT ACROSS THE REGION ON WEDNESDAY. WITH LIMITED MOISTURE AND
WARMER THICKNESS...HIGHS WEDNESDAY WILL RANGE FROM MID 50S IN THE
MOUNTAINS TO THE MID 60S IN THE PIEDMONTS. PLAYED LOW TEMPERATURES
COOLER WEDNESDAY NIGHT THAN HPCGUIDE WITH VALUES FROM THE MID 20S IN
THE MOUNTAINS TO THE MID 30S IN THE SOUTHEAST.

AS A COOL CANADIAN HIGH TRANSITS FROM THE NORTHERN GREAT LAKES
TOWARD MAINE THURSDAY...COOLER AIR WILL PUSH DOWN THE EAST COAST.
ELECTED TO GO WITH HIGHS THURSDAY FROM UPPER 40S TO THE MID 50S IN
SOUTHSIDE. LOWS THURSDAY NIGHT WILL RANGE FROM AROUND FREEZING MARK
TO NEAR 40 DEGREES.

MOISTURE INCREASES WITH RETURN FLOW AS HIGH PRESSURE SLIDES
NORTHEAST FRIDAY. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE OHIO
VALLEY. A COLD FRONT APPROACHES FROM THE WEST FRIDAY NIGHT INTO
SATURDAY. ALLOWED FOR SOME LIGHT POPS ON FRIDAY...THEN INCREASE
CHANCES FRIDAY NIGHT INTO SATURDAY FOR CONVECTION.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MID AND HIGH LEVEL CLOUDS WILL BE SCATTERED TO BROKEN OVER THE
FORECAST AREA TODAY. SCATTERED SHOWERS WILL MOVE THROUGH THE
TENNESSEE VALLEY AND INTO WEST VIRGINIA AS A WARM FRONT MOVES NORTH
THROUGH THE REGION TODAY. THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON BUT LOW CONFIDENCE THAT COVERAGE OF STORMS WILL BE
ENOUGH TO AFFECT THE BLF OR LWB AIRPORT.

SURFACE DEW POINTS RISE BACK INTO THE 40S AND 50S BY TONIGHT AND
WITH THE INCREASE IN LOW LEVEL MOISTURE...MVFR TO IFR CLOUDS ARE
LIKELY ACROSS THE AREA.

WIDESPREAD SHOWERS AND THUNDERSTORMS WITH MVFR TO IFR CEILINGS AND
VISIBILITIES ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT ON
MONDAY. THERE WERE STILL SOME MINOT TIMING DIFFERENCES ON THE
MODELS BUT MOST INDICATE A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG TO SEVERE...WITH STRONG WINDS AND LARGE HAIL MONDAY
AFTERNOON.

DOWNSLOPING WINDS AND CLEARING SKIES FOLLOWING THE FRONTAL
PASSAGE. WINDS WILL BE VERY GUSTY MONDAY NIGHT THEN WILL DIMINISH
ON TUESDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION.
CONDITIONS WILL RETURN QUICKLY TO VFR EAST OF THE BLUE RIDGE BY
LATER MONDAY NIGHT. HOWEVER COLD ADVECTION UPSLOPING AND MVFR
CEILINGS LIKELY TO PERSIST ACROSS THE SOUTHEAST WEST VIRGINIA INTO
MONDAY EVENING FOLLOWED BY CLEARING AND VFR CONDITIONS TUESDAY.
VFR CEILINGS AND VISIBILITIES ARE EXPECTED TO PERSIST THROUGH
THURSDAY.

&&

.CLIMATE...
ABOVE NORMAL TEMPERATURES ARE EXPECTED ON MONDAY. RECORDS COULD BE
BROKEN OR TIED AT BLUEFIELD (66/1976)...BLACKSBURG (73/1996) AND/OR
DANVILLE (76/1962). ROANOKE AND LYNCHBURG HAVE A LONGER PERIOD OF
RECORD AND ALSO HAVE WARMER EXTREMES. BOTH ROANOKE AND LYNCHBURG HAD
THEIR WARMEST FEB 28TH IN 1918...83F AND 80 RESPECTFULLY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/NF
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH
CLIMATE...
Hazardous weather outlook, Feb 27, 12:42 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 PM EST SUN FEB 27 2011

VAZ007-WVZ042-043-045-281745-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
1242 PM EST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AS A DEEP LOW PRESSURE SYSTEM PASSES NORTH OF OUR AREA. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIDESPREAD DAMAGING WINDS AND
LARGE HAIL ALONG WITH TORNADOES.

IN ADDITION...VERY HEAVY RAINFALL WILL LIKELY OCCUR WITH THE BAND
OF SHOWERS AND STORMS WHICH COULD BE ENOUGH TO PRODUCE ISOLATED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>003-018-019-VAZ009>013-015-016-WVZ044-281745-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-MONROE-
1242 PM EST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AS A DEEP LOW PRESSURE SYSTEM PASSES NORTH OF OUR AREA. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIDESPREAD DAMAGING WINDS AND
LARGE HAIL ALONG WITH TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ004>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-281745-
STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1242 PM EST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AS A DEEP LOW PRESSURE SYSTEM PASSES NORTH OF OUR AREA. THE
PRIMARY THREATS FROM THESE SEVERE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. TORNADOES ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

Nearby

Flood Watches in North Carolina, 2011Flood Watches in Virginia, 2011Flood Watches in West Virginia, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.